Doctors Lounge - Surgery Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Surgery Topics
Question: Operation HNP L1-L2
|conimus - Wed Sep 22, 2004 11:45 am|
2 months ago I had surgery because I had a hernia on location L1-L2 on the right. When the surgery was over I had a lot of pain in my right upper leg and hip and the scin feels death on that locations. The doctor thought that the reason of that pain was damage or irritation of the nerve from the operated location.
For 3 weeks I had to stay in the hospital because of that pain. When I was at home the fysiotherapy has started. Unfortunately I still have that pain and I don't feel it when I have to use the musscle of that right upper leg.
When I stand up I can only stand on my left leg, because I don't feel the musscle of my right upper leg. The strange thing is that I think that I use that musscle but I don't. So I hit the floor a couple of times because of this...
Now I walk with sticks (or how do you call it...?) But that is not the solution! I use very much pain-medication.(morfine, neurontin etc.) And the fysiotherapist don't know what to do anymore.
This week I received a cd-rom with my MRI-scans on it and the conslussions that where made by the neurosurgon and radiologic doctor.(I don't know the englisch terms) In that rapport was written that there where 2 new little hernia's on location C5-C6 and C6-C7 and there where discopathic dissorders found on a couple of places in my back.
I didn't know this untill this week I found out myself....
I really don't know what to do with the pain in my right upper-leg and the musscle problem wich I don't feel. It feels like I use that musscles on my right upper leg, but I don't!!!
Can you tell me what to do and what the problem possibly can be?
|Carolyn Merritt, LPN - Sat Sep 25, 2004 4:09 pm|
I am so sorry to hear of your painful situation after surgery. You did not state what your symptoms were before surgery. You also did not state whether you are being treated by an orthopedic surgeon or a neurosurgeon. Do you have any other symptoms such as loss of bowel or bladder control? I would be especially concerned about the fact that you are unable to stand on the affected leg due to loss of feeling as that is an ominous sign. The symptom of numbness is one that should be taken seriously for if it continues to worsen you could develop permanent paralysis of the leg. Unfortunately, it would be impossible for anyone to diagnose your condition online much less recommend treatment for it. I seriously suggest you seek a second opinion from a Neurosurgeon or Orthopedic spinal surgeon (one who specializes in spinal surgery). There could be numerous causes for your problem. Some of the disorders that the doctors might check for would be "Discitis" which is an infection that at times develops after spinal surgery and for which antibiotics are prescribed. Also, they might treat you for "Cauda Equinal Syndrome" which is irritation of the nerves that innervate the buttock, and leg. Whatever the cause, it is vitally important that you seek treatment from a physician who takes seriously the symptom of numbness. For the ongoing pain, you may want to see a Chronic Pain specialist who will regulate the medicine you take for optimal relief of pain. The herniations of the C5-C7 would be the least of my concerns as it is possible to have herniations for many many years that cause no pain or problem. Intervention surgically is usually not done unless the patient complains of pain or numbess in his arms. Please let us know what you find out about your situation as it may be of help to others here on this forum.
Thanks for using The Doctor's Lounge
|conimus - Sun Sep 26, 2004 1:12 am|
I am operated by a neurosurgeon and the symptoms are pain and a little numbness on my right-upper leg. I have no problems with the bladder control.
|Carolyn - Sun Sep 26, 2004 7:00 am|
As I stated in my first reply, I still recommend you seek a second opinion for the possibilities of discitis, caudal equinal syndrome. Also a doctor who specializes in Chronic Pain Control can help you to have better control of medications to releive the pain. Here's hoping for a good outcome to your situation.
Thanks for using The Doctor's Lounge,
|conimus - Sun Sep 26, 2004 7:31 am|
Than I think that I have a problem because the doctors here are not taking me seriously. The only thing that they have done is givin' me a lot of painmedication.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.